Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 6, NWS Sioux Falls, SD

February 3, 2018Clay County, Dickinson County, Osceola County, Iowa; 8 counties in Minnesota; 6 counties in South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 3, 2018, 3:28 AM CST for Clay County, Dickinson County, Osceola County, Iowa; 8 counties in Minnesota; 6 counties in South Dakota. It took effect at Feb 4, 2018, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 3:28 AM CST (09:28 UTC)
In effect from
Feb 4, 2018, 12:00 AM CST
Expired
Feb 4, 2018, 12:00 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS43 KFSD 030928
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
328 AM CST Sat Feb 3 2018


MNZ071-072-097-SDZ038>040-054>056-032100-
/O.NEW.KFSD.WC.Y.0006.180204T0600Z-180204T1800Z/
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
328 AM CST Sat Feb 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From early Sunday morning to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

IAZ003-MNZ080-081-089-090-098-032100-
/O.NEW.KFSD.WC.Y.0006.180204T1000Z-180204T1800Z/
Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock-
328 AM CST Sat Feb 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 4 AM Sunday to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
5 follow-up statements
764 
WWUS43 KFSD 031652
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1052 AM CST Sat Feb 3 2018

MNZ071-072-097-SDZ038>040-054>056-040100-
/O.CON.KFSD.WC.Y.0006.180204T0600Z-180204T1800Z/
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
1052 AM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From early Sunday morning to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

IAZ003-MNZ080-081-089-090-098-040100-
/O.CON.KFSD.WC.Y.0006.180204T1000Z-180204T1800Z/
Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock-
1052 AM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CST
SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 4 AM Sunday to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
772 
WWUS43 KFSD 032127
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
327 PM CST Sat Feb 3 2018

IAZ002-014-040530-
/O.EXA.KFSD.WC.Y.0006.180204T1000Z-180204T1800Z/
Osceola-Clay IA-
327 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Osceola and Clay Counties in Iowa.

* WHEN...From 4 AM to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

MNZ071-072-097-SDZ038>040-054>056-040530-
/O.CON.KFSD.WC.Y.0006.180204T0600Z-180204T1800Z/
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
327 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From midnight tonight to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

IAZ003-MNZ080-081-089-090-098-040530-
/O.CON.KFSD.WC.Y.0006.180204T1000Z-180204T1800Z/
Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock-
327 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CST
SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 4 AM to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
342 
WWUS43 KFSD 040320
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
920 PM CST Sat Feb 3 2018


MNZ071-072-097-SDZ038>040-054>056-041130-
/O.CON.KFSD.WC.Y.0006.180204T0600Z-180204T1800Z/
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
920 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...Until noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

IAZ002-003-014-MNZ080-081-089-090-098-041130-
/O.CON.KFSD.WC.Y.0006.180204T1000Z-180204T1800Z/
Osceola-Dickinson-Clay IA-Murray-Cottonwood-Nobles-Jackson-Rock-
920 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CST
SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 4 AM to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
134 
WWUS43 KFSD 040945
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
345 AM CST Sun Feb 4 2018

IAZ002-003-014-MNZ080-081-089-090-098-041745-
/O.EXT.KFSD.WC.Y.0006.180204T0945Z-180204T1800Z/
Osceola-Dickinson-Clay IA-Murray-Cottonwood-Nobles-Jackson-Rock-
345 AM CST Sun Feb 4 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

MNZ071-072-097-SDZ038>040-054>056-041745-
/O.CON.KFSD.WC.Y.0006.000000T0000Z-180204T1800Z/
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
345 AM CST Sun Feb 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
344 
WWUS43 KFSD 041755
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1155 AM CST Sun Feb 4 2018

MNZ071-072-097-SDZ038>040-054>056-041900-
/O.EXP.KFSD.WC.Y.0006.000000T0000Z-180204T1800Z/
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
1155 AM CST Sun Feb 4 2018

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Decreasing winds and slowly rising temperatures will alleviate the
coldest conditions. However, wind chills will remain below zero 
through much of the afternoon, so continue to protect against the
cold if headed outdoors later today.

$$

IAZ002-003-014-MNZ080-081-089-090-098-041900-
/O.EXP.KFSD.WC.Y.0006.000000T0000Z-180204T1800Z/
Osceola-Dickinson-Clay IA-Murray-Cottonwood-Nobles-Jackson-Rock-
1155 AM CST Sun Feb 4 2018

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Decreasing winds and slowly rising temperatures will alleviate the
coldest conditions. However, wind chills will range from 5 below 
to 15 below zero through much of the afternoon, so continue to 
protect against the cold if headed outdoors later today.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 10:57 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 2, 10:57 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1057 PM CST Fri Feb 2 2018

.SHORT TERM...(This evening through Saturday)
Issued at 325 PM CST Fri Feb 2 2018

Low clouds that started the morning continue to move northeast as
robust warm advection brings in a more mild air mass from the south.
Light south winds will weaken after dark, and some patchy fog is
possible given the added moisture in the boundary layer.
Temperatures remain mild overnight with mid-level cloud cover
developing over the region.

Saturday will start off warm, with morning low temperatures much
warmer than previous nights. High temperatures will be reached
earlier than usual, with amount of morning sunshine determining how
warm locations are able to get. Warmed the previous forecast by
about 5 degrees given a slightly slower cold front progression.
During the afternoon a cold front will shift winds to northerly,
gusting 20-30 mph. During this time flurries and light snow is
possible north of I-90, but the better chances hold off until
evening.

.LONG TERM...(Saturday night through Friday)
Issued at 325 PM CST Fri Feb 2 2018

During the evening and early overnight, continued cold advection
brings temperatures in the low levels of the atmosphere down to
negative 12 to negative 20 C, which is the dendritic growth zone. So
although moisture and forcing with this system is limited, a period
of flurries and light snow do look likely for many in the tri-state
area Saturday night into early Sunday morning. Accumulations are
expected to be minimal.

By Sunday morning, much colder Canadian air will be over the region,
with north winds 15 to 25 mph persisting. Wind chills in the
negative teens are likely, and north of I-90, negative 20 to 25 wind
chills are possible. It will be a good morning to wear a thicker
coat. By mid-afternoon it will not feel quite as cold; however,
clearing skies will allow good radiational cooling Sunday night
leading to another chilly start on Monday.

The upper-level northwesterly jet stream remains over the region
through next week. Monday is the next opportunity for snow, as 850
hPa frontogenesis coincides with lift from a subtle upper-level
shortwave trough. Snow amounts look light at this time, but there
is potential for a few inches of snow if all the atmospheric
ingredients come together. Given this is still 3 days out, there
is low confidence in timing details or the strength of this
system, but it's one worth monitoring.

The rest of the week features continued below average temperatures,
with weak, quick-moving shortwaves bringing opportunities for light
snowfall. Most of these look to be of limited impact at this time.
By the end of the week, a larger system could bring more widespread
snow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1052 PM CST Fri Feb 2 2018

Mid clouds will continue to blanket the area, with VFR conditions
expected to persist through the overnight hours. MVFR ceilings
will once again drop southward starting after daybreak in the
highway 14 corridor on Saturday and gradually expanding southeast
through the day. Light snow or flurries will develop north of
I-90, with flurry activity expanding into the rest of the area
after 00z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in South Dakota, 2018Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.